MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW ARTERIAL CATHETER KIT: 18 GA X 16 CM; WIRE, GUIDE, CATHETER

ARROW INTERNATIONAL LLC ARROW ARTERIAL CATHETER KIT: 18 GA X 16 CM; WIRE, GUIDE, CATHETER
Catalog Number ASK-04018-UPM
Medical Device Problem Codes Material Separation (1562); Unraveled Material (1664); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/03/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported the spring wire had uncoiled after advancing through the needle.The needle and wire were removed together with everything intact and another kit was used for the insertion.No patient harm was reported.The patient's condition is reported as fine.Additional information received (b)(6) 2023 reported "the inserting provider mentioned feeling something kink up in the catheter during her attempts to withdraw the guidewire (and prior to it unraveling)".
 
Additional Manufacturer Narrative
Qn#(b)(4).
 
Event or Problem Description
It was reported the spring wire had uncoiled after advancing through the needle.The needle and wire were removed together with everything intact and another kit was used for the insertion.No patient harm was reported.The patient's condition is reported as fine.Additional information received 24aug2023 reported "the inserting provider mentioned feeling something kink up in the catheter during her attempts to withdraw the guidewire (and prior to it unraveling)".
 
Additional Manufacturer Narrative
Qn# (b)(4).The report of a separated guide wire due to catheter resistance was confirmed through complaint investigation.The customer returned one unravelled guide wire and an arterial catheter for analysis.Signs-of-use in the form of biological material were observed on the returned sample.Visual examination revealed the guide wire was severely unravelled and separated from the distal end.It was also noted that the catheter was severely kinked/bent.Further analysis of the catheter revealed that the separated portion of the guide wire was stuck inside the catheter body, which further contributed to the bending.Microscopic examination of the guide wire confirmed the core wire was broken approximately 3cm from the distal weld.The core wire at the point of separation was bent and narrowed.Offset coils were also observed directly adjacent to the distal weld.Both welds were full and spherical.Analysis of the catheter hub revealed that the catheter was 20ga, which does not match the gauge value of the catheter normally packaged within the reported finished good (18ga).The customer was contacted; however, they could not verify if the wrong finished good was reported, or if the wrong catheter was returned.The two ends of the broken core wire measured 28mm and 428mm via calibrated ruler.When added together, this equals 456mm, which was within the specification limits of 449.2mm-458.8mm per the guide wire product drawing.The outside diameter (od) of the guide wire measured 0.61mm via calibrated caliper, which was within the od specification of 0.610mm-0.635mm per guide wire product drawing.The catheter dimensions could not be verified as it was not the same catheter normally packaged within the finished good.Functional inspection was performed per ifu statement, "thread tip of catheter over spring-wire guide".After removal of the separated guide wire from the catheter, the proximal end of the guide wire was inserted through the catheter.Minor resistance was observed due to the bending; however, the guide wire was able to pass.A manual tug test confirmed that the proximal weld was secure and intact.The ifu provided with the kit informs the user, "to reduce the risk of spring-wire guide damage, do not retract spring & #02; wire guide against edge of needle while in".The ifu also states, "use care when removing spring-wire guide.If resistance is encountered, remove spring-wire guide and catheter together as a unit.Use of excessive force may damage catheter or spring-wire guide".A device history record review was performed on the reported finished good, and no relevant findings were identified.Based on the customer report and the sample received, the root cause cannot be determined due to the discrepancy with the returned catheter.Teleflex will continue to monitor and trend for reports of this nature.

Brand Name
ARROW ARTERIAL CATHETER KIT: 18 GA X 16 CM
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL DE MEXICO S.A. DE C.V.
ave. washington 3701
colonia panamericana, chihuahua
chihuahua 31200
MX   31200
Manufacturer Contact
kevin don bosco
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key17670674
Report Number9680794-2023-00620
Device Sequence Number17689756
Product Code DQX
UDI-Device Identifier50801902117644
UDI-Public50801902117644
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K810675
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date09/30/2025
Device Catalogue NumberASK-04018-UPM
Device Lot Number33F23D0570
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/07/2023
Supplement Date Received by Manufacturer09/22/2023
Initial Report FDA Received Date09/01/2023
Supplement Report FDA Received Date10/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOT REPORTED; NOT REPORTED
Patient SexUnknown